I have been on lithium for a few months now, starting out at 600mgs and ending at 1200mgs. When I was put on the stuff I was manic at the time, and still felt that for quite a while afterwards. Once I got up to my 1200mg dose I started to calm down, it's not completely calmed down, but I have been told it can take up to 2 years before lithium gets to its full potential...which in the last month I have noticed everything calming down quite a bit...it just takes time.
As for the weight gain, I have gained quite a bit more weight than normal, as I have to eat three times a day now (never did that before) but it's because the pills really effect my stomach, I also feel very dehydrated all the time, so I'm constantly drinking water...but I have noticed that once I gained about 15LBS its stopped...so exercise will help keep it off... but everyday, and it will also help with the moods.
I hope I was some help to you.
Good Luck with everything